Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 20, 2021Cloud County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 20, 2021, 4:09 AM CDT for Cloud County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2021, 4:09 AM CDT (09:09 UTC)
Expired
Aug 20, 2021, 4:45 AM CDT
In force
36 min
Issued by
NWS Topeka, KS
Hail
0.50 in
Wind
50

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:11 AM CDTTSTM WND GST 602 Sse Concordia, KSREPORTED AT KCNK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS83 KTOP 200909
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
409 AM CDT Fri Aug 20 2021
 
KSZ008-020-200945-
Republic-Cloud-
409 AM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern
Republic and eastern Cloud Counties through 445 AM CDT...

At 409 AM CDT, Doppler radar was tracking a strong thunderstorm near
Concordia, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Concordia, Clyde and Aurora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3973 9760 3968 9737 3958 9737 3938 9762
      3954 9779
TIME...MOT...LOC 0909Z 225DEG 15KT 3954 9764 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

Reese

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:43 AM CDT, 26 minutes earlier.

Area forecast discussion, Aug 20, 3:43 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
343 AM CDT Fri Aug 20 2021

.DISCUSSION...
Issued at 343 AM CDT Fri Aug 20 2021

A seasonably strong upper trough is currently located over the
central Rockies, and is beginning to acquire a negative tilt as it
lifts northeast towards the central and northern Plains. With these
favorable dynamics, a lee cyclone has developed across eastern
Colorado. This low pressure will lift northeast throughout the day,
pushing a cold front eastward across Kansas. Ahead of this front,
the tightening pressure gradient has increased east-southeast
winds, allowing for warmer and more moist air to be advected
northward. The WAA and isentropic ascent within a modestly
unstable atmosphere have allowed a few thunderstorms to develop
across north-central Kansas. While brief heavy rain and possibly
some small hail could be present with these, they should stay
sub-severe as they move northeast over the next few hours.

As WAA continues today, temperatures should reach the low to mid
90s across most of the forecast area. Coupled with dewpoints into
the low to mid 70s, this will allow for heat indices to top 100
degrees in many spots. Have continued the Heat Advisory for areas
south and west of Topeka, where maximum heat indices of around 105
are expected.

While a few showers or thunderstorms could continue
this morning within the WAA and isentropic ascent regime, most
places should stay dry through mid afternoon. By the late
afternoon and evening though, thunderstorms should begin to
develop along the front in north-central and central Kansas.
There is some variance in exactly when initial development does
occur, with some guidance keeping things dry through 0z. However
given forecast temperatures, the most likely time for convective
initiation should be around 21z as convective temperatures are
reached. Storms may be semi-discrete at first, but should quickly
grow upscale as a result of the frontal forcing and high DCAPE
values of around 1500 J/kg. With plentiful instability (3000-4500
J/kg of MUCAPE) and modest shear (25-30 kts of effective shear), a
few of these storms will likely be strong to severe. The main
hazard will be damaging wind gusts as the line develops and moves
eastward. A few instances of large hail could occur as well,
mainly in the initial semi-discrete storms. A tornado or two can't
be ruled out either, given a veering wind profile and 0-1 km
shear around 15-20 kts. However the marginal deep shear and higher
LCLs should limit the tornado threat overall. Initially, the
faster movement of the line should limit the flash flood threat.
By later in the evening though, convective allowing models hint
that the line could become oriented more east/west across east-
central Kansas. This could allow for more backbuilding and
training in this area, increasing the potential for local flash
flooding.

The cold front should push south of the area by Saturday morning,
allowing for a cooler and drier day on Saturday. Highs will stay in
the 80s. Unfortunately this break will not last too long, as the
front will lift back north as a warm front as the next upper trough
approaches the Plains. A few more showers and thunderstorms may
develop Saturday night into Sunday as this occurs. After this warm
front passage, temperatures will increase Sunday into the first half
of next week. Strengthening upper ridging across the south-central
CONUS will keep the warmer temperatures in place, with highs
reaching into the 90s each day. Monday and Tuesday in particular
will likely be the warmest days, potentially approaching Heat
Advisory criteria again in places. A few shower and thunderstorm
chances will be present Monday through Wednesday as weak
shortwaves move through generally zonal flow to the north. However
lack of predictability of these waves and the strong ridging to
the south keep these precipitation chances on the lower end.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday)
Issued at 1134 PM CDT Thu Aug 19 2021

Latest model guidance supports the forecast in it's current form.
There still looks to be MVFR CIGS advect north late tonight and
hang around through a good chunk of the morning. Some of the CAM
guidance is less aggressive with elevated showers developing
around daybreak. Although there continues to be a signal for
decent theta-e advection and isentropic lift. So will keep the
forecast as is with only some minor timing changes. Will also add
a mention of VCTS in the forecast around 00Z for the good
probability storms develop along a southeastward moving front.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for KSZ020>023-034>039-054-055.

&&

DISCUSSION...Reese
AVIATION...Wolters
Hazardous weather outlook, Aug 20, 3:50 AM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
350 AM CDT Fri Aug 20 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-210900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
350 AM CDT Fri Aug 20 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for portions of central, north
central and northeast Kansas from 1 PM to 7 PM today. Heat index
values around 105 degrees are expected.

Severe thunderstorms are possible across the entire area this
afternoon and evening. Damaging winds, large hail, and heavy
rainfall will be the main hazards with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 20, 4:09 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
409 AM CDT Fri Aug 20 2021

KSZ008-020-200945-
Republic-Cloud-
409 AM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern
Republic and eastern Cloud Counties through 445 AM CDT...

At 409 AM CDT, Doppler radar was tracking a strong thunderstorm near
Concordia, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concordia, Clyde and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3973 9760 3968 9737 3958 9737 3938 9762
      3954 9779
TIME...MOT...LOC 0909Z 225DEG 15KT 3954 9764

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Reese

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:16 AM CDTSevere Thunderstorm WarningTOPCloud, Republic29 min
Aug 20, 4:24 AM CDTSpecial Weather StatementTOPRepublic21 min
Aug 20, 4:47 AM CDTSpecial Weather StatementTOPWashington28 min
Aug 20, 5:03 AM CDTSpecial Weather StatementTOPClay42 min
Aug 20, 5:13 AM CDTSpecial Weather StatementTOPWashington47 min
Aug 20, 5:45 AM CDTSpecial Weather StatementTOPRiley45 min
Aug 20, 5:55 AM CDTSpecial Weather StatementTOPWashington35 min
Aug 20, 5:00 PM CDTSevere Thunderstorm WarningTOPCloud30 min
Aug 20, 5:06 PM CDTSpecial Weather StatementTOPOttawa24 min
Aug 20, 5:20 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa25 min
Aug 20, 5:27 PM CDTSevere Thunderstorm WarningTOPCloud33 min
Aug 20, 5:35 PM CDTSpecial Weather StatementTOPCloud25 min
Aug 20, 5:40 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa50 min
Aug 20, 5:56 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington34 min
Aug 20, 6:00 PM CDTSpecial Weather StatementTOPCloud30 min
Aug 20, 6:22 PM CDTSpecial Weather StatementTOPClay, Washington38 min
Aug 20, 6:25 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington35 min
Aug 20, 6:42 PM CDTSpecial Weather StatementTOPDickinson18 min
Aug 20, 6:45 PM CDTSevere Thunderstorm WarningTOPDickinson30 min
Aug 20, 6:48 PM CDTSpecial Weather StatementTOPMarshall27 min
Aug 20, 6:52 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington32 min
Aug 20, 6:55 PM CDTSevere Thunderstorm WarningTOPClay, Pottawatomie, Riley35 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.